ECT? Ketamine infusions??

I saw my psychiatrist this morning, and it turned out to be quite an…interesting…half an hour.

She realised the lithium dilemma without me having to explain it, and the upshot is that we’re reducing my dose from 800mg to 600mg nightly in order to reduce the side effects I’m experiencing. This means we definitely won’t be hitting our original target of a lithium level between 0.55-0.7, but she says that target is more relevant to bipolar patients than patients with depression. Hopefully 600mg will still be useful to me.

We’re also adding in another antidepressant to try and boost my serotonin levels: welcome back mirtazapine (/Remeron). I have to admit, I’m a bit nervous about this – I’ve taken it before to help me sleep (which is another reason my psychiatrist wants me to take it now), and in December I wrote myself a warning before discontinuing this med for being too strong. I’ve been told to cut the pills in half and see if a lower dose is tolerable, and then increase in a fortnight. 

The whole medication vs insomnia battle really sucks; the meds are either so strong that I’m barely conscious in the daylight hours, or so weak I might as well be swallowing chalk pills. The only med that hit the right spot in the middle was zopiclone (/Imovane/Zimovane), but I’m not trusted with it in case I overdose. Grrr.

With this all established, my psychiatrist sat back and said we should think about what the next step is. When I see her in two months time, if the mirtazapine hasn’t helped much she wants to add in aripriprazole (/Abilify), an antipsychotic. After my bad experiences of olanzapine (/Zyprexa), quetiapine (/Seroquel) and risperidone (Risperdal) I had sworn I never wanted to touch an antipsychotic again, so we’ll see how I feel if it is decided this med is necessary.

And then my psychiatrist said she wanted to say something that might horrify me…that I should consider ECT. I’ve read enough blogs on WordPress to know that for all the scary assumptions we hold about it, it can have it’s good points, and my doc was quite encouraged when I didn’t immediately say no. She reckons it’s really underused, especially with patients like me who are managing to function, but are having a miserable time of it. 

Apparently I should also consider ketamine infusion therapy, because a UK trial has just finished and found some patients respond really well, so it’s opening up to referrals. And yes, that’s ketamine as in the horse tranquilliser/Class B drug, but used at a much smaller dose. 

I was a bit shocked by these suggestions – I’d thought that ECT especially was for very severe cases of depression, but now I know that’s not true (..and I’ve been reminded that my diagnosis is ‘severe depression’). I’m not exactly shut against the suggestion of having ECT, but the memory loss bothers me. I’d also have to have it as an outpatient because the hospital is really short on beds, but I’d need to have someone to care for me for 24 hours, and that’s not an option. 

With the ketamine infusion idea, I was pretty skeptical, but having looked up the details of the study etc I’m actually kind of intrigued. But, hopefully none of this will be necessary because the mirtazapine will help. Or the aripriprazole if it comes to that.

All in all, it wasn’t a bad meeting. I really like this psychiatrist (and yes, I realise that means she’ll be next on the list to disappear off somewhere else), because she is nice, but not too nice, and she clearly knows her stuff (not surprising given she’s a consultant psychiatrist). The loss of Nurse L was mentioned in passing – as I suspected there will be no replacement, and I have no interest in asking for one. My GP won’t be happy because she specifically told me to ask about it because she thinks it makes me safer (true), but letting someone else in is also dangerous in it’s own way.

We’re already rocking the med boat, so lets leave the rest alone, at least for now.

Advertisements

Spotlight: Risperidone (Risperdal)

It’s time for another med review, this time of the atypical antipsychotic drug risperidone (/Risperdal). As ever, please remember that this post is based purely on my experience of this med, and that it may work differently for different people. Image

My psychiatrist introduced me to risperidone after I found olanzapine (Zyprexa) and quetiapine (Seroquel) to be of little use in conjunction with the 60mg of fluoxetine (Prozac) I had been taking for months. He was sure an antipsychotic paired with my antidepressants would work miracles for me, but knew I was nervous about side effects given my back luck with the previous drugs. He told me risperidone was a lot milder. Private research kept me worried though; even if it didn’t massively boost my appetite like the olanzapine, I found studies that showed this med increases weight in the long term by causing the body to increase fat storage. But my depression was persistent enough that I agreed to give it a go.

After having an ECG and blood tests to give me an ‘all clear’, I picked up a prescription for 0.5mg taken nightly. That dose had me sleeping a lot better, and a few days later I was bumped up to 1mg. I wrote the following in my journal:

…this has me feeling kind of drunk – like my movements don’t match up with quite what I’m seeing, so I can’t really walk in a very straight line, and I don’t feel particularly stable.

So at 1mg nightly I would sleep like a log, and then wake up the next morning feeling drowsy and wobbly. The drowsiness always wore off after an hour or so, but the instability didn’t. When I stood up the world would spin, without fail. Usually I’d just wait for it to pass, but sometimes I’d begin to black out, and I nearly fainted a couple of times. When I informed my GP he assured me that the risperidone wasn’t responsible, because ‘it used to be prescribed all the time ten years ago’ and he ‘never had a case like this’.

A few weeks later my depression hadn’t really improved, and sleeping problems were starting to creep back in, so it was decided that it was time to start taking 2mg risperidone each night. Two days later I nearly passed out in a supermarket. And at this dose I found my appetite beginning to soar. In my journal there’s a little debate about whether or not to keep taking risperidone, which went as follows:

Reasons to stop taking it: lose my appetite and get control back on eating, reduce dizziness 

Reasons to keep taking them: marginal help with sleep, mood stabilizing effect, withdrawal symptoms

I’m kind of ashamed that my main reason for not taking it was diet-related, but maybe that isn’t surprising given my strange relationship with food and weight. Anyway, I stopped, and the next day my GP pushed me very hard to keep going with it because ‘we’re almost out of therapeutic options here’, he wasn’t happy to leave me taking only fluoxetine because he remembered the ‘dark times’, and said the dizziness situation would sort itself out with time. He gave me another prescription in high hopes I would take it. After discussing it with my therapist (who was irritatingly neutral), I binned it.

I haven’t had any issues with dizziness since I stopped taking risperidone, so I’m pretty sure the med was to blame. I experienced something similar with quetiapine (Seroquel), so I guess it’s possible that I have a strange reaction to atypical antipsychotics.

Summary

Doses: 0.5mg, 1mg, 2mg

Positives: I slept really well on this medication, and I found my mood stabilized over the period I was taking it.

Negatives: Dizziness every time I stood up, occasionally to the point of losing vision. Increased appetite when taking 2mg daily

Conclusion: I was grateful to have improved sleep since I struggle with insomnia, but ultimately it did little for my depression beyond stabilizing my lows. It certainly wasn’t worth the difficulties caused by persistent dizziness, or weight gain. Not the med for me.